Psychosis from opiates in son
My son has recurrent oral cancer mets to lymph node in neck. During his hospital 5-day chemo blast, he came agitated and finally on 5th day removed his tubes and left ama. He had been on Fentanyl Patch, Dilaudid and Percoset. After returning home he continued with Fentanyl Patch and Dilaudid. He became more and more psychotic and around the 3rd day home exhibited real psychosis. On 6th day he stopped using patch. On the 11th day he was sane enough to agree to visiting his doctor and MS Contin was added -- after 13 days of of only 8 hours sleep, very little food or water he became dehydrated and hospitalized. Immediately after 2 hours of hydration he became relatively normal, but hyper, but still out there. However, within 24 hours, he once again exhibited psychotic behavior. In hospital he was taking MS Contin and Dilaudid.
We consulted a drug expert on our own and he said we were witnessing a "drug induced psychosis" and synthetic opiates and the steroids used during Chemo treatment were the cause. We also spoke to his oncologist who agreed that probability and the fact that he was dysfunctional and had issues before this (which he did).
He is 49 and has used marijuna since he was 12 and in late 20's started with cocaine. He exhibits bizarre behavior on both drugs and after our research came to the conclusion that he is one of those vulnerable people who should never have used. Even when clean he still could never quite pull it together. Always high maintenace for us.
He is educated, intellegent and perceptive when clean, but obviously has other issues that interfere with his cognitive reasoning, coping and ability to make a living, although he does try. I believe he did get some help when he stopped cocaine, but it was short lived and he is very obstinate about seeking help. By the way I live in Pennsylvania and he in the Boston area.
We lived through Hell before he was hospitalized for dehydration. His living conditions defy description and his companion also is mentally incapcitated....it is truly a nightmare for me. Although there is only a small window for his next bout of Chemo (at a different hospital--cause he believes the former hospital team poisoned him and caused more cancer). However, although new team understood mental condition and tried to extend his stay until he could make a rational decision to go on with Chemo (which he had agreed to day before he was admited) he continued to want to leave, fired his new oncologist and left hospital once again on 8/25, saying he would return. He stopped taking all pain medicines on his own---Dilaudid on 8/23 and MS Contin on 8/25 and claims as of today, he is pain free and his head has cleared---however, he is euphoric, very very confused, out of touch with some realty and has trouble with motor skills and blurred vision in his right eye.
If he does not return for Chemo next week, he will probably not live for more than a month, so we are told. His condition is serious, but if they can shrink tumor he can proceed with the agressive Chemo-Radiation treatment and this new team says since it is the viral type of oral cancer, there is a possibility of a cure.
My problem -- I feel helpless. I have tried to have him checked for mental competence, but the parameters of that are very limited. I do not want my son found dead in a gutter someplace alone. He has been evicted from his home although still there and will not allow us to move him into a better living situation. We have tried to clean but stumbling blocks for us to do that are in place, so we can just do rudimentary stuff.
Now, if he does agree to get the new Chemo, which at this point he is agreeing to, how are we to handle the psychosis that we are afraid will start again after discharge. Think about caring for a very ill, strong person, strong willed, subject to violence and "crazy"----help me.
When I started I did not know I would ramble. Sorry
Kellysmom, I am so sorry about your son's cancer and mental problems. I do not know what to tell you other than to keep working with his medical team to make all the adjustment you and he need to make.
You and your son are in my thoughts and prayers.